Alert archive / Utah / Wind Advisories in 2022

Wind Advisory 3, NWS Salt Lake City, UT

February 9, 2022Washington County, Utah

NWS Salt Lake City, UT issued this wind advisory at Feb 9, 2022, 8:48 PM MST for Washington County, Utah. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Feb 9, 2022, 8:48 PM MST (03:48 UTC)
Expired
Feb 10, 2022, 3:06 AM MST
In force
6 hr
Issued by
NWS Salt Lake City, UT

County Washington County, UT

The radar

The Cedar City radar (KICX), 66 km from the middle of the area, began a volume at 03:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 3.8 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2022-02-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2022-02-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4184 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

476 
WWUS75 KSLC 100348
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
848 PM MST Wed Feb 9 2022

UTZ123-101200-
/O.NEW.KSLC.WI.Y.0003.220210T0348Z-220210T1200Z/
Lower Washington County-
Including the cities of St George, Hurricane, and Ivins
848 PM MST Wed Feb 9 2022

...WIND ADVISORY IN EFFECT UNTIL 5 AM MST THURSDAY...

* WHAT...North winds 20 to 35 mph with gusts up to 55 mph.

* WHERE...Lower Washington County.

* WHEN...Until 5 AM MST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

* ADDITIONAL DETAILS...Highest winds are expected along the Black
  Rock Canyon portion of the I-15 corridor, as well as the areas
  surrounding the Beaver Dam Mountains. Gusts will not be as
  strong in the St. George area, but may still reach up to 35 mph
  at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
1 follow-up statement
885 
WWUS75 KSLC 101006
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
306 AM MST Thu Feb 10 2022

UTZ123-101115-
/O.CAN.KSLC.WI.Y.0003.000000T0000Z-220210T1200Z/
Lower Washington County-
Including the cities of St George, Hurricane, and Ivins
306 AM MST Thu Feb 10 2022

...WIND ADVISORY IS CANCELLED...

Northeast winds will continue to gust into the 30 mph range 
through the gaps and canyons of Washington County early this 
morning. However, these winds will remain below advisory criteria,
and as such the Wind Advisory has been cancelled. 


$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Feb 9, 3:48 PM MST, 5 hours earlier.

Area forecast discussion, Feb 9, 3:48 PM MST, 5 hours before
Area Forecast Discussion
National Weather Service Salt Lake City UT
348 PM MST Wed Feb 9 2022

.SYNOPSIS...Strong high pressure will remain parked off the
Pacific coast through the weekend, keeping a dry and generally
stable northerly flow over Utah and southwest Wyoming. The next
storm system will make its way across the area beginning Tuesday.

&&

.SHORT TERM (Through 12Z Friday)...The persistent ridge remains
in place this afternoon, centered just off the Pacific coast. On
the front side of this feature, dry northerly flow continues over
Utah and southwest Wyoming. Earlier passage of a weak wave brought
a temporary increase in cloud cover and a few echoes on the radar
over the higher terrain. Flow aloft has also flipped to a bit
more of a northeasterly direction with a tightening pressure
gradient over southwest Utah. Because of this, seeing some gusty
gap winds in prone areas of Washington county with some gusts to
40 mph. These gusty winds will continue through tomorrow morning,
but should remain below advisory criteria.

Another wave is expected to move over the top of the ridge and
over the forecast area during the day Thursday, but this will be
even weaker than the one that just moved through. Passage of this
wave will ultimately bring the flow back to the northwest and
bring a minor increase in cloud cover. Therefore, under the
influence of the ridge valley inversions will remain in place,
allowing pollutants to accumulate and air quality to decrease.

.LONG TERM (After 12Z Friday)...Ensemble guidance remains
steadfast with keeping upstream ridging in place as we head into the
weekend which will allow dry conditions to prevail. A robust
shortwave trough will dive out of western Canada along the eastern
periphery of this ridge, forcing a dry, backdoor cold front into the
eastern third of the forecast area. Subtle cooling is anticipated
over the weekend because of this feature, but otherwise, expect more
of the same weather experienced throughout the week until we get to
our main event early next week. Eastern valleys (mainly the western
Uinta Basin) will likely succeed at developing a deeper mixed layer
from H7 cooling and a chance to clear whatever stagnant pollutants
are in place. However, the current thinking is that the Wasatch
Front/ Cache Valley areas will not develop a deep enough mixed layer
to clear valley haze. Have maintained haze in these areas through
Monday for this reason.

As we progress into early next week, all focus begins shifting
toward a deep trough that has strong potential to bring impacts
across Utah and has been hinted at in ensemble forecasts over the
past several days. While the arrival of this trough still does not
look like a solid pattern flipping event, it should bring some
decent, and much needed, mountain snowfall. Current suite of
ensemble guidance shows ~70% of members on board with the phase of
this trough, meaning that the time that we see any sort of
precipitation/ wind/ cooling is largely dialed in. However, there is
some disagreement on the overall depth of the trough which would
likely impact the intensity and placement of precipitation. A much
deeper solution with the base of this trough ending up in the
southwestern Great Basin region (supported by ~25% of ensemble
members) would mean less widespread precipitation across Utah and
southwest Wyoming. Taking the middle ground between a shallower and
deeper trough, the thought is that the area with the best chance to
see appreciable precipitation will be roughly the middle two-thirds
of Utah (think Ogden southward through Cedar City). In terms of
precipitation type... given how cold the associated airmass looks to
be, thinking that any area experiencing precipitation will be in the
form of snow, however, a quick transition from rain to a mix to
strictly snow will take place. Not putting any specific amounts on
this yet because, again, the depth of this trough could
substantially change the outcome of areal extent and intensity of
precipitation... this seems to be where the greatest uncertainty
exists at this current time.

Looking more into the middle of the week following this system,
ensemble mean forecasts show a much less amplified pattern across
the western U.S., however, above average 500mb heights continue to
be hinted at over the eastern Pacific. If you've been paying much
attention to our setup over the past month or so... this is exactly
what has been happening... so not getting my hopes up for a
transition to a more active pattern quite yet.

&&

.AVIATION...KSLC...VFR conditions will persist over the KSLC
terminal through the entire period. Some high level clouds (>10kft)
will be moving overhead this afternoon with light diurnal winds.
Mountain obscuration won't be an issue with these clouds, and
visibilities will remain P6SM as some haze will mix out of the
valley today.

REST OF UTAH AND SOUTHWEST WYOMING...VFR conditions will persist
throughout the entire period for all locations, except for KLGU
which will experience fog clearing this afternoon only to re-develop
again late overnight and dropping conditions to IFR/LIFR for several
hours. Clouds will remain generally above 10kft with clear skies
developing later in the evening. Winds will generally be light
except for SW Utah where gap winds could gust >20 kts, at times.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

SHORT TERM...Traphagan
LONG TERM...Webber
AVIATION...Mahan

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

Nearby

Wind Advisories in Utah, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.